Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 77, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 29, 2003, 3:42 PM EDT for Franklin County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2003, 3:42 PM EDT (19:42 UTC)
- Expired
- May 29, 2003, 4:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 291942
SVRRNK
VAC067-292015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT THU MAY 29 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 415 PM EDT.
* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM OVER BOONES MILL...MOVING EAST AT 25 MPH.
* SOME LOCATIONS THREATENED THROUGH 415 PM EDT INCLUDE
BOONES MILL...
PENHOOK...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3696 7965 3705 8005 3717 8003 3714 7995
3719 7989 3709 7963
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:35 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 29, 2:35 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 235 PM EDT THU MAY 29 2003 SHORT RANGE... TNT...COLD POOL CONTS MOVG EWD...AND WITH LOSS OF HTG...SHRA/TSRA SHUD QUICKLY DISSIPATE. KEPT POPS LONGEST IN FAR ERN CWA...AND SLIGHT CHC TILL ARND MIDNIGHT FOR UPLSOPE -SHRA IN THE NW. COULD BE SOME FOG...BUT NOT IDEAL RADAIATION CONDS...SO THINKING LIGHT FOG...WHICH WE DON/T PUT IN THE GRIDS. MOS LOWS LOKK PRETTY GOOD. FRIDAY WILL BE ANOTHER DRY DAY BEFORE FINAL? STRONG S/W MOVES INTO THE FA FRIDAY NIGHT-SAT...BEFORE PATTERN CHANGES FOR NEXT WEEK...AT LEAST INTO MORE OF A SUMMER PATTERN MODELS CLOSE...WITH ETA SLIGHTLY FASTER THAN GFS IN SPEED OF THIS SYSTEM FRIDAY NIGHT-SAT. LIFT ARRIVES INTO FAR WEST AROUND 06Z...WITH BEST TIME FRAME FOR PCPN FROM 09Z-18Z SAT. GIVEN HISTORY OF THESE SYSTEMS BRINGING GOOD AREAL COVERAGE OF RAIN...HAVE DECIDED TO GO LIKELY POPS IN THE MTNS/HIGH CHANCE OUT EAST. SIMILAR TO TODAY...WE WILL SEE SOME DRY SLOTTING IN THE SOUTH AND EAST..WITH SCTD TSRA CONTINUNG IN THE LATE AFTN...ALTHOUGH MODELS SHOW STRONG SUBSIDENCE. WILL LINGER POPS IN SE WV SAT NIGHT...CLEARING EVERYONE ELSE OUT. NEXT CONCERN IS STRONG LOW LEVEL JET/6 MB PRESSURE RISES IN 6 HOURS FOR LATE SAT AFTN-EVENING...AS SYSTEM STRENGHTHENS. WILL NOT POST ANY ADVISORIES OR WATCHES YET...BUT WILL HAVE 20 TO 30 MPH WINDS MOST ZONES...ESPECIALLY MTNS DURING THIS TIME FRAME. LONG RANGE (SUN-THU)... SUNDAY...LOOKS TO BE A BREEZY DAY...AS DEEPENING LOW MOVES NORTHEAST INTO THE NEW ENGLAND AREA...WITH SFC HIGH OVER THE MID MS VLY. WE MAY ACTUALLY SEE MORE THAN ONE AND A HALF DAYS WITHOUT RAIN. SUN-TUE LOOK DRY ATTM...AS 5H PATTERN SHIFTS TO A MORE ZONAL FLOW...SO TEMPS WARM AT LEAST BACK TO SEASONAL NORMS. SFC HIGH MOVES OFF THE EAST COAST TUESDAY...WITH NEXT SYSTEM AFFECTING THE AREA WITH WARM SECTOR SCTD TSRA WED-THU...WITH FNT MAKING IT TO THE CENTRAL APPS BY THU AFTN. WITH 5H RIDGE PROGGED TO BE SLIGHTLY FURTHER WEST ALONG PACIFIC COAST...THE NEXT S/W MAY MOVE FURTHER WEST...WITH MEAN TROF POSITION RETROGRADING TO MS VLY AREA...PER OP GFS/AND ITS ENSEMBLES. THIS SHOULD PUT US IN A WARMER REGIME...BUT CONVECTIVE TOO. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ/WHP
Hazardous weather outlook, May 29, 6:12 AM EDT, 9 hours 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-291215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 612 AM EDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AMS
In the hours before
Local storm report, May 29, 2:36 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT THU MAY 29 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 PM 8SE MADISON NC 0.75 IN HAIL
05/29/03 ROCKINGHAM REPORTED BY SPOTTER IN
BETHANY.Special weather statement, May 29, 3:16 PM EDT, 26 minutes before
VAZ033-292030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 316 PM EDT THU MAY 29 2003 ...THUNDERSTORMS WITH HEAVY RAIN OVER NORTHERN FRANKLIN COUNTY... DOPPLER WEATHER RADAR INDICATED A SMALL CLUSTER OF THUNDERSTORMS OVER NORTHERN FRANKLIN COUNTY...NEAR SMITH MOUNTAIN LAKE...HAD PRODUCED OVER AN INCH OF RAIN JUST NORTH OF BURNT CHIMNEY. MOTORISTS IN THE PENHOOK...BURNT CHIMNEY AND UNION HALL AREAS OF THE COUNTY MAY EXPERIENCE PONDING OF WATER ON ROADWAYS UNTIL 4:30 PM OR SO. ALSO BE AWARE OF THE POSSIBILITY FOR SMALL HAIL AND DANGEROUS LIGHTNING WITH THE STORMS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER. DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU...OR YOUR VEHICLE OFF THE ROAD. MG
Special weather statement, May 29, 3:41 PM EDT, 1 minute before
NCZ005-006-VAZ033-034-043>045-058-059-292100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 341 PM EDT THU MAY 29 2003 ...STRONG THUNDERSTORMS REST OF THIS AFTERNOON... SCATTERED THUNDERSTORMS WILL BE MOVING EASTWARD ACROSS SOUTHSIDE VIRGINIA AND THE NORTHWEST PIEDMONT OF NORTH CAROLINA THE REST OF THE AFTERNOON. A FEW OF THESE STORMS WILL STRENGTHEN ENOUGH TO PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH. PENNY SIZED HAIL AND STRONGER WIND GUSTS ARE POSSIBLE. IN ADDITION TO THE SMALL HAIL AND GUSTY WINDS...THERE WILL BE LOCALLY HEAVY DOWNPOURS OF UP TO 2 INCHES IN LESS THAN AN HOUR WHERE THE STRONGEST STORMS PASS. THIS WILL LIKELY CAUSE MINOR TEMPORARY FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. AREAS THAT CAN EXPECT THE MOST THUNDERSTORM COVERAGE THROUGH 500 PM INCLUDE FRANKLIN...BEDFORD...CAMPBELL...PITTSYLVANIA AND HALIFAX COUNTIES IN VIRGINIA...AND CASWELL COUNTY IN NORTH CAROLINA. IF THREATENING WEATHER APPROACHES...SEEK INDOOR SHELTER. MOTORISTS SHOULD WATCH FOR PONDING OF EATER ON THE ROADS. LISTEN TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. AMS
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.